Superficial thrombophlebitic tuberculide

Authors

  • Hendrick M. Motswaledi FCDerm (SA),

    1. From the Department of Dermatology, University of Limpopo and Division of Dermatology, Department of Medicine, University of the Witwatersrand, South Africa
    Search for more papers by this author
  • E. Joy Schulz MMed (Derm)

    1. From the Department of Dermatology, University of Limpopo and Division of Dermatology, Department of Medicine, University of the Witwatersrand, South Africa
    Search for more papers by this author

Hendrick M. Motswaledi, FCDerm (SA) Department of Dermatology Medunsa Campus University of Limpopo South Africa E-mail: griet@webmail.co.za

Abstract

Background  Tuberculides are the result of immunologic reactions to hematogenously spread antigenic components of Mycobacterium tuberculosis. There are three recognized tuberculides – papulonecrotic tuberculide, erythema induratum of Bazin, and lichen scrofulosorum. In 1997, in Japan, Hara and coworkers reported five patients with what they called “nodular granulomatous phlebitis,” which they proposed was a fourth type of tuberculide. We describe a patient who presented with features identical to those reported by Hara et al. in order to draw attention to the previous report and to support the concept of a fourth tuberculide which clinically resembles superficial thrombophlebitis.

Methods  A black South African man presented with cord-like thickening of superficial veins on the antero-medial aspects of the lower legs. Nodular swellings were palpable along the course of these veins. There was no evidence of tuberculosis elsewhere in the body, but the patient had a strongly positive tuberculin reaction. Skin biopsies were performed for histologic examination, culture, and polymerase chain reaction (PCR).

Results  Histologic examination showed a granulomatous infiltrate localized to the veins in the subcutaneous fat. Stains for acid-fast bacilli and culture were negative, but PCR was positive for M. tuberculosis DNA. The lesions responded promptly to antituberculous therapy.

Conclusions  Our patient showed features identical to those of cases described by Hara and coworkers and assigned as a fourth type of tuberculide. As the lesions clinically resemble superficial thrombophlebitis, we propose the term “superficial thrombophlebitic tuberculide” rather than “nodular granulomatous phlebitis.”

Ancillary